Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 230, NWS North Platte, NE

July 27, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2018, 7:46 PM MDT for Sheridan County, Nebraska. It was in force for 59 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 7:46 PM MDT (01:46 UTC)
Expired
Jul 27, 2018, 8:45 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:56 PM MDTHAIL 1.7518 N Rushville, NE
Jul 27, 8:03 PM MDTHAIL 2.7514 N Rushville, NEREPORTS OF WINDOWS BROKEN OUT, TREE LIMBS DOWN AND POWER OUTAGE.
Jul 27, 8:06 PM MDTHAIL 213 N Rushville, NEREPORTS OF 3 BROKEN WINDOWS AND HAIL COVERING THE GROUND.
Jul 27, 8:20 PM MDTHAIL 2.5Clinton, NEDELAYED REPORT FROM FRIDAY NIGHT. SOCIAL MEDIA REPORT WITH PICTURES OF HAIL APPROXIMATED TO BE TENNIS BALL SIZE. TIME ESTIMATED FROM RADAR.
Jul 27, 8:21 PM MDTHAIL 32 Ne Rushville, NEDELAYED REPORT VIA SOCIAL MEDIA WITH PICTURES
Jul 27, 8:25 PM MDTHAIL 1.757 Sw Gordon, NE
Jul 27, 8:32 PM MDTHAIL 19 Sw Gordon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS53 KLBF 280146
SVRLBF
NEC161-280245-
/O.NEW.KLBF.SV.W.0230.180728T0146Z-180728T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
746 PM MDT FRI JUL 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northern Sheridan County in the Panhandle of Nebraska...

* Until 845 PM MDT.

* At 745 PM MDT, a severe thunderstorm was located near Pine Ridge,
  moving southeast at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Gordon, Rushville, Hay Springs, White Clay, Clinton, Intersection
  of Highway 87 and Craven Creek Road, Lone Butte, Intersection of
  Beaver Creek Road and White Clay Creek Road, Intersection of
  Highway 87 and Larabee Road, Mount Maria, Intersection of Highway
  27 and Mills Road, Pine Ridge, Hoover Lake and Metcalf State
  Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 46 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4300 10209 4298 10208 4279 10209 4278 10206
      4272 10207 4264 10277 4272 10278 4278 10277
      4279 10279 4290 10280 4290 10279 4300 10279
TIME...MOT...LOC 0145Z 331DEG 32KT 4311 10264 

HAIL...2.00IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
475 
WWUS53 KLBF 280206
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
806 PM MDT FRI JUL 27 2018

NEC161-280245-
/O.CON.KLBF.SV.W.0230.000000T0000Z-180728T0245Z/
Sheridan NE-
806 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 806 PM MDT, a severe thunderstorm was located 8 miles southeast of
White Clay, or 10 miles southeast of Pine Ridge, moving southeast at
45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gordon, Rushville, White Clay, Clinton, Pine Ridge, Intersection of
Highway 87 and Craven Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Intersection of Highway 27 and Mills Road
and Lone Butte.

This includes the following highways...
 Highway 20 between mile markers 85 and 111.
 Highway 250 between mile markers 47 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4279 10209 4278 10206 4272 10207 4267 10258
      4300 10270 4299 10223
TIME...MOT...LOC 0206Z 323DEG 40KT 4289 10247 

HAIL...2.00IN
WIND...60MPH
 
$$

Kulik
432 
WWUS53 KLBF 280219
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
819 PM MDT FRI JUL 27 2018

NEC161-280245-
/O.CON.KLBF.SV.W.0230.000000T0000Z-180728T0245Z/
Sheridan NE-
819 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

At 818 PM MDT, a severe thunderstorm was located 7 miles northeast of
Rushville, moving southeast at 50 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Gordon, Rushville, White Clay, Clinton, Pine Ridge, Intersection of
Highway 87 and Craven Creek Road, Intersection of Highway 87 and
Larabee Road, Mount Maria, Intersection of Highway 27 and Mills Road
and Lone Butte.

This includes the following highways...
 Highway 20 between mile markers 85 and 111.
 Highway 250 between mile markers 47 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4279 10209 4278 10206 4272 10207 4267 10258
      4300 10270 4299 10223
TIME...MOT...LOC 0218Z 322DEG 42KT 4279 10236 

HAIL...2.75IN
WIND...60MPH
 
$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:49 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 27, 5:49 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
649 PM CDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 228 PM CDT Fri Jul 27 2018

The near term concern is thunderstorms with severe storms possible
mainly west of Ellsworth through North Platte this evening.
Overcast skies with showers and a few thunderstorms have limited
the instability this afternoon, and thus the potential for
widespread severe storms into this evening. Models do however
indicate a mid level disturbance currently extending from
southwest South Dakota thorugh southeast Wyoming to increase
thunderstorm coverage this evening, especially for areas south of
Highway 2. In addition to an isolated hail and wind threat, heavy
rainfall will be an additional concern. Areas which have received
heavy rainfall the past few days will be under increased chances
for localized flooding, which includes eastern Keith, west and
southeast Lincoln into Frontier County. Showers and thunderstorms
chances lower to a low chance pop after midnight, while chances
increase in the northeast to around 50 percent.

On Saturday, as the disturbance moves into eastern Nebraska,
showers and storms are likely during the morning with just a
slight chance southwest. In the afternoon, an approach disturbance
to the northwest, will bring increased chances for showers and
storms to the northwest Sandhills, while still near a 30 percent
chance southeast. Stratus will likely cover much of the forecast
area during the morning, while still mostly cloudy into the
afternoon. This will limit highs to only the low to mid 70s most
areas with a light southeast wind through the day.

.LONG TERM...(Saturday night through Friday)
Issued at 228 PM CDT Fri Jul 27 2018

Northwest flow aloft will continue Saturday night thorugh Sunday
night. This is due to upper level high pressure remaining anchored
across the desert southwest, and a slow moving upper trough draped
across the Great Lakes and Midwest. Shower and thunderstorm
chances to remain near 50 percent most areas Saturday night and
Sunday, with the best potential for heavy rainfall expected
across southwest areas Saturday night. Unsettled, rather cool
conditions are forecast though Sunday night, with scattered
showers and thunderstorms and highs Sunday in the mid 70s. Only
general thunderstorms forecast Sunday.

Early next week an upper level low will develop near and east of
the mid Missouri Valley and move eastward through Wednesday. With
lingering shower and thunderstorm chances Monday, the remainder
of the extended look dry. Upper level ridging will expand
northward across the Rockies. The upper level ridge to the west
will flatten out late next week. Flow aloft will become more zonal
across the central and northern plains as this occurs, with highs
returning to near normal in the middle 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 648 PM CDT Fri Jul 27 2018

For the KLBF terminal: There will be a threat for thunderstorms
mainly during the evening hours. Any storms which do hit the
terminal, have the potential to produce wind gusts up to 35 KTS
along with heavy rain and visibilities down to 4 SM. Ceilings will
lower to 1500 to 2500 FT AGL overnight, increasing to 4500 to
6000 FT AGL on Saturday. For the KVTN terminal: Expect broken
ceilings ranging from 2000 to 4000 FT AGL overnight, increasing to
4000 FT AGL to 6000 FT AGL for Saturday. There will be a threat
for light showers overnight with visbys above 6 SM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jul 27, 6:49 PM MDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
749 PM CDT Fri Jul 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-290100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
749 PM CDT Fri Jul 27 2018 /649 PM MDT Fri Jul 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to impact portions of western and north
central Nebraska tonight. Isolated severe storms are possible with
large hail, damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong storms are possible Saturday and Saturday night
across the Panhandle and southwest Nebraska. Hail and damaging
winds are the primary threats.

While isolated to scattered storms are possible Sunday as well,
severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

There is a small chance spotters may be activated the rest of
tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jul 27, 4:55 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     1 W CROOKSTON           42.93N 100.77W
07/27/2018  E60 MPH          CHERRY             NE   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 MPH ALONG WITH HEAVY RAIN AND
            PEA SIZED HAIL.

&&

CBUTTLER
Local storm report, Jul 27, 5:31 PM MDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             14 S VALENTINE          42.67N 100.55W
07/27/2018  E0.75 INCH       CHERRY             NE   PUBLIC

&&

CBUTTLER
Special weather statement, Jul 27, 5:46 PM MDT, 2 hours before
Special Weather Statement
National Weather Service North Platte NE
646 PM CDT FRI JUL 27 2018

NEZ005-280030-
Eastern Cherry NE-
646 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valentine National Wildlife Refuge, or 29 miles
south of Valentine, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brownlee, Highway 83 crossing Goose Creek and Highway 83 crossing the
North Loup River.

This includes Highway 83 between mile markers 158 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4247 10072 4251 10029 4212 10017 4210 10066
TIME...MOT...LOC 2345Z 324DEG 28KT 4245 10050

JWS
Special weather statement, Jul 27, 6:13 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
713 PM CDT FRI JUL 27 2018

NEZ038-280100-
Custer NE-
713 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oconto, or 21 miles north of Lexington, moving southeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oconto and Pressey State Wildlife Management Area.

LAT...LON 4121 9989 4122 9970 4105 9955 4105 9992
TIME...MOT...LOC 0013Z 330DEG 21KT 4109 9975

Kulik
Special weather statement, Jul 27, 6:36 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
736 PM CDT FRI JUL 27 2018

NEZ005-008-025-026-280130-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
736 PM CDT FRI JUL 27 2018

...SPECIAL WEATHER STATEMENT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Elsmere, or 18 miles northeast of Thedford, moving
south at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Halsey, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 213 and 233.
 Highway 83 near mile marker 150.

LAT...LON 4227 10052 4231 10021 4187 9993 4184 10055
TIME...MOT...LOC 0035Z 342DEG 24KT 4221 10040

Kulik
Local storm report, Jul 27, 7:43 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HEAVY RAIN       39 SSE VALENTINE        42.35N 100.26W
07/27/2018  M1.60 INCH       CHERRY             NE   COCORAHS

            COCORAHS GAUGE REPORTS 1.60 INCHES OF RAIN IN 15 MINUTES.

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:13 PM MDTSpecial Weather StatementLBFCuster47 min
Jul 27, 6:36 PM MDTSpecial Weather StatementLBFBlaine, Thomas54 min
Jul 27, 8:11 PM MDTSpecial Weather StatementLBFCuster49 min
Jul 27, 8:25 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Jul 27, 9:06 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan22 min
Jul 28, 1:46 AM MDTSpecial Weather StatementLBFGrant44 min
Jul 28, 2:12 AM MDTSevere Thunderstorm WarningLBFGarden48 min
Jul 28, 2:26 AM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant49 min
Jul 28, 3:10 AM MDTSpecial Weather StatementLBFArthur50 min
Jul 28, 4:46 AM MDTSpecial Weather StatementLBFChase44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.